Mayo Clinic researchers have found that medications recommended to patients suffering from Parkinson's disease may trigger destructive behaviours, such as compulsive gambling or hypersexuality.
The researchers have revealed that their study extends findings from two Mayo case series published in 2005, which reported a connection between dopamine agonist medications and compulsive gambling or hypersexuality.
Dopamine agonists are a class of drugs that are commonly used to treat Parkinson's disease, and some times restless legs syndrome.
The researchers point out that these drugs uniquely stimulate brain limbic circuits, which are thought to be fundamental substrates for emotional, reward and hedonistic behaviours.
"The 2005 case series alerted us that something bad was happening to some unfortunate people. This study was done to assess the likelihood that this effect would happen to the average Parkinson's patient treated with these agents," says Dr. J. Michael Bostwick, Mayo Clinic psychiatrist who spearheaded the new study.
During the study, the research team analysed the medical records of patients with Parkinson's disease residing in counties surrounding Rochester, Minnesota, who received their primary neurological care at Mayo Clinic in Rochester between 2004 and 2006.
The group included 267 patients, 66 of whom were taking dopamine agonists for their Parkinson's disease.
And, of those 66, 38 were taking the drugs in therapeutic doses, that is doses expected to be at least minimally beneficial.
The researchers observed that seven patients experiencing new-onset compulsive gambling or hypersexuality were taking dopamine agonists in therapeutic doses.
They said that none of the other Parkinson's disease patients developed compulsive gambling habits or hypersexuality, including the 28 patients on subtherapeutic dopamine agonist doses or the other 201 patients not taking dopamine agonists.
None of the 178 patients treated only with the standard drug for Parkinson's disease, carbidopa/levodopa, developed such behaviours.
"It is crucial for clinicians prescribing dopamine agonists to apprise patients as well as their spouses or partners about this potential side effect. The onset can be insidious and overlooked until life-altering problems develop," says Dr. J. Eric Ahlskog, Mayo Clinic neurologist who co-authored and treated many of the patients in the 2005 study.
"It also is worth noting that the affected patients were all taking therapeutic doses. Very low doses, such as those used to treat restless legs syndrome, carry much less risk.
"For some patients, a reduction in the dose of the dopamine agonist may prove to be sufficient treatment, although total elimination of the offending drug is often necessary," adds Dr. Ahlskog
A research article on the latest findings has been published in Mayo Clinic Proceedings.